New Jersey, 2017

Rip Currents in New Jersey, June 15 to 18, 2017

June 15 to 18, 2017 · NWS PHI · 3 events in 3 counties and zones

Meteorological conditions were favorable for moderate to high rip current conditions from the 15th through the 18th. Unfortunately, four people died due to rip currents and one other person was injured.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Meteorological conditions were favorable for moderate to high rip current conditions from the 15th through the 18th. Unfortunately, four people died due to rip currents and one other person was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 2:36 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 15, 2:36 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
336 PM EDT Thu Jun 15 2017

.SYNOPSIS...
High pressure will remain over the offshore Atlantic through the
weekend. Low pressure will move across the upper Great Lakes and
southern Canada Sunday and Monday. It will cause a slow moving front
to affect the weather during those periods. Another disturbance will
affect the area towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
High pressure centered over the Gulf of Maine and upper ridge along
the East Coast move offshore tonight. Meanwhile, weak low pressure
over western NY will intensify as a few mid-level shortwaves move
through the Ohio Valley late this evening.

With distinct onshore flow through the night, low-level moisture
will increase throughout the region, and OVC skies will lower and
thicken, especially after midnight. Patchy fog will develop late
tonight as the lowest levels of the atmosphere become saturated, and
patchy drizzle is possible, mainly for southern and eastern NJ and
most of DE.

Low pressure tracks well north of the region late tonight, but it
drags a warm front through central NY/PA, where it will become
nearly stationary. Some showers, perhaps a rumble of thunder, is
possible this evening over western zones, and the chances for
showers creep eastward through the night. Think the best chances for
showers from around midnight through around daybreak Friday with
this system will be over the Poconos, NW NJ, and the Lehigh Valley.
Overall rainfall amounts should be less than a tenth of an inch, but
cannot rule out some locally higher amounts should a thunderstorm
develop.

Lows tonight will generally be in the upper 50s north of I-80,
otherwise, in the low to mid 60s, and in the mid to upper 60s in the
Delmarva.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Onshore flow continues on Friday, and low level moisture continues
to increase throughout the region. Surface dewpoints rise through
the 60s and around 70.

There looks to be 2 waves of showers and thunderstorms. The first
wave will be in the morning, mainly across northern zones, as the
departing low passes well north of the region.

Going through the afternoon, the combination of the heat of the day
along with the high low level moisture should provide enough
instability for a round of afternoon convection as the warm front
tracks east and some mid level shortwaves approach from the west.
Surface based CAPE values will rise to over 1000 J/kg and the Lifted
Index will be as low as -4C. As a result, can expect a second round,
but as opposed to the morning, there should be more in the way of
thunderstorms in the afternoon.

Highs will top off in the upper 60s north of I-80, otherwise, in the
upper 70s to low 80s across much of the region, and in the low to
mid 80s in the Delmarva.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The pattern will remain rather unsettled during the extended range.
It will not be a total washout, but there will be chances for
showers and thunderstorms across the region on most days. Timing the
individual batches of showers and thunderstorms is difficult with
models normally not the greatest with convection. Temperatures will
be mostly above normal with the Bermuda high remain in place much of
the time.

Friday night thru Sunday night will be warm and humid as the
offshore high continues to pump in humidity across the region. There
are no strong features to trigger showers and tstms, but the daytime
heat and humidity will trigger scattered activity thru the period.
We have chc pops in these periods to correspond with nearby offices.
Usually in these types of patterns, inland areas and also areas near
the sea-breeze can be the favored areas for showers. Temperatures
will be above normal, especially Sunday, but excessive heat like
last weekend and earlier this week is not foreseen. Highs could
reach 90 in the urban corridor however.

A better chance for thunderstorms will be over the area next Monday.
Pops in our fcst are a bit higher than the previous fcst. A slow
moving and weakening front will cross the area Monday and Monday
night. It is certainly possible that some severe weather could
accompany the feature with the abundant heat and humidity in place
and a strengthening mid-level flow developing. Pops are in the
likely and low categorical range in our present fcst. Temperatures
Monday will be a little above normal with frequent cloudiness
expected.

Tuesday thru Thursday will have less of a chance for precipitation
than on Monday. The weak front will have washed out across the area,
and while some drier air will arrive, there will still be enough
moisture nearby for at least chcs for showers and a few tstms. A
system is shown swinging thru the Great Lakes Wed, and this may
bring better chc for showers Wed afternoon. Confid in precip chcs
and location this period rather low. Temperatures will continue a
little above normal next week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR into this evening.

MVFR, then IFR CIGs develop as a warm front slowly approaches from
the west and onshore flow ahead of it usher increased low level
moisture throughout the region.

Showers, maybe a thunderstorm, are possible from late tonight
through Friday morning for generally all but KMIV/KACY.

Conditions will be slow to improve late Friday morning through early
Friday afternoon. Scattered afternoon showers and thunderstorms are
possible late Friday as that warm front tracks east.

E-SE winds 5-10 KT expected through the TAF period.

Outlook... Fri night thru Sunday night...VFR most of the time.
Scattered showers and tstms possible with lower cigs/vsbys
possible. Patchy fog/haze during the overnight periods possible.

Monday/Monday night...More widespread MVFR/IFR with frequent
showers and tstms. Gusty winds possible.

Tue...Mostly VFR expected. Widely sct showers.

&&

.MARINE...
High pressure over the Gulf of Maine moves offshore tonight as a
warm front approaches from the west.

increasing E-SE winds will push seas up to around 5 feet on the NJ
ocean waters late tonight through Friday. Will hoist a Small Craft
Advisory for Hazardous Seas, as model guidance hinting a 5-6 foot
seas, which is up from earlier runs. Think ocnl 25 KT wind gusts are
possible, but will keep gusts just below SCA criteria.

Outlook...
Fri night thru Sunday morning...Generally sub-SCA conditions
with building winds seas Sunday morning. Sct showers and tstms
with locally higher conditions.

Sunday afternoon thru Tue...SCA conditions much of the time on
the ocean. SCA conditions across Del Bay mostly Sun night thru
Mon night. Showers and tstms Sun night thru Mon night.

&&

.RIP CURRENTS...

The primary wave period through this afternoon will be around 6-8
seconds in an east to southeast wind wave. However, there have been
some very long period southeasterly ground swells with 20 second
periods at 44091. Will go ahead and keep a moderate risk for the
development of dangerous rip currents for the rest of the day.

There is high confidence that the risk for the formation of
dangerous rip currents will be moderate or greater from tonight
through Saturday. The cause will be a persistent onshore flow along
with an underlying very long period southeast swell.

&&

.EQUIPMENT...
There has been a change regarding the scheduled outage of the
WSR-88D radar at Fort Dix, New Jersey (KDIX).

The KDIX radar is now scheduled to be down for about 4 days
sometime during the week of June 26 (weather permitting) for a
substantial upgrade. At that time reliance will shift to the
TDWRs in our area and to adjacent WSR-88Ds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas from 2 AM to noon EDT
     Friday for ANZ452-453.
     Small Craft Advisory for hazardous seas from 2 AM to 4 PM EDT
     Friday for ANZ450-451.

&&

Synopsis...O'Hara
Near Term...MPS
Short Term...MPS
Long Term...O'Hara
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Equipment...
Hazardous weather outlook, Jun 15, 2:45 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
345 PM EDT Thu Jun 15 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-161945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
345 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-161945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
345 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents through the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is high confidence that the risk for the formation of dangerous
rip currents will be moderate or greater Friday and Saturday. The
cause will be a persistent onshore flow along with an underlying very
long period southeast swell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-161945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
345 PM EDT Thu Jun 15 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 rip current. Local standard time, as filed.

Rip Current, Eastern Monmouth

When
June 15, 5:35 PM EST
Where
Eastern Monmouth forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Two girls died due to rip currents on the 15th. One girl died that night at a local hospital. The other girl was on live support for a few days before passing away.

Rip Current, Eastern Atlantic

When
June 15, 6:00 PM EST
Where
Eastern Atlantic forecast zone
Deaths
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Two teenagers died due to rip currents. They were deemed missing and presumed dead by local law enforcement.

Rip Current, Eastern Cape May

When
June 18, 6:00 PM EST
Where
Eastern Cape May forecast zone
Injuries
1 direct, 0 indirect
Reported by
Lifeguard
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

A report of a man who suffered a knee injury was relayed to our office via our daily IDSS surf call. Time estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Monmouth2017-06-1512FemaleIn WaterDirect
Rip Current, Eastern Monmouth2017-06-1513FemaleIn WaterDirect
Rip Current, Eastern Atlantic2017-06-1515FemaleIn WaterDirect
Rip Current, Eastern Atlantic2017-06-1516MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698616, 698617, 698619.